Alert archive / Idaho / Winter Storm Warnings in 2018

Winter Storm Warning 11, NWS Missoula, MT

March 2, 2018Lemhi County, Idaho

NWS Missoula, MT issued this winter storm warning at Mar 2, 2018, 8:08 AM MST for Lemhi County, Idaho. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 2, 2018, 8:08 AM MST (15:08 UTC)
Expired
Mar 2, 2018, 10:26 AM MST
In force
2 hr
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 9:15 AM MSTSNOW 2.51 Wnw Salmon, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS45 KMSO 021508
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
808 AM MST Fri Mar 2 2018

IDZ010-030000-
/O.UPG.KMSO.WW.Y.0030.000000T0000Z-180303T0000Z/
/O.NEW.KMSO.WS.W.0011.180302T1508Z-180302T1800Z/
/O.NEW.KMSO.WW.Y.0031.180302T1800Z-180303T0000Z/
Eastern Lemhi County-
808 AM MST Fri Mar 2 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow. Additional snow accumulations of
  up to 2 inches are expected. Worst conditions will be south of
  Leadore on Highway 28.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 
  93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon.

* WHEN...For the Winter Storm Warning, until 11 AM MST this 
  morning. For the Winter Weather Advisory, until 5 PM MST this 
  afternoon.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Winds
  gusting as high as 40 mph will cause areas of blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions will make travel very hazardous or
impossible. If you must travel, keep an extra flashlight, food
and water in your vehicle in case of an emergency. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

IDZ009-030000-
/O.CON.KMSO.WW.Y.0030.000000T0000Z-180303T0000Z/
Western Lemhi County-
808 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  1 to 3 inches are expected.

* WHERE...Western Lemhi County.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 30 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

MTZ002-031515-
/O.CON.KMSO.WW.Y.0030.180302T2200Z-180303T1600Z/
West Glacier Region-
808 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches, with localized amounts up to 9 inches, are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From 3 PM this afternoon to 9 AM MST Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-021800-
/O.CON.KMSO.WW.Y.0030.000000T0000Z-180302T1800Z/
Butte/Blackfoot Region-
808 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING ABOVE 5000 FEET...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  up to 2 inches are expected.

* WHERE...Butte, Georgetown Lake, Homestake Pass, and MacDonald 
  Pass.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 25 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$
1 follow-up statement
813 
WWUS45 KMSO 021726
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1026 AM MST Fri Mar 2 2018

IDZ010-030000-
/O.CAN.KMSO.WS.W.0011.000000T0000Z-180302T1800Z/
/O.CON.KMSO.WW.Y.0031.180302T1800Z-180303T0000Z/
Eastern Lemhi County-
1026 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow and blowing snow expected. Total snow 
  accumulations of up to one inch are expected.

* WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 
  93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 35 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

MTZ007-021830-
/O.CAN.KMSO.WW.Y.0030.000000T0000Z-180302T1800Z/
Butte/Blackfoot Region-
1026 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Warming temperatures and the sun is helping to improve road
conditions. Scattered snow showers will be possible throughout the
day.

$$

IDZ005-006-030000-
/O.EXA.KMSO.WW.Y.0030.000000T0000Z-180303T0000Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
926 AM PST Fri Mar 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches 
  are expected.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 4 PM PST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-008-030000-
/O.EXA.KMSO.WW.Y.0030.000000T0000Z-180303T0000Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
926 AM PST Fri Mar 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 2500 FEET...

* WHAT...Snow. Additional snow accumulations of up to 2 inches 
  are expected.

* WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, 
  and White Bird Grade.

* WHEN...Until 4 PM PST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 25 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

IDZ009-030000-
/O.CON.KMSO.WW.Y.0030.000000T0000Z-180303T0000Z/
Western Lemhi County-
1026 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  1 to 3 inches are expected.

* WHERE...Western Lemhi County.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 30 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

MTZ002-031600-
/O.CON.KMSO.WW.Y.0030.180302T2200Z-180303T1600Z/
West Glacier Region-
1026 AM MST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches, with localized amounts up to 9 inches, are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From 3 PM this afternoon to 9 AM MST Saturday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 3:29 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 2, 3:29 AM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
329 AM MST Fri Mar 2 2018

.DISCUSSION...Moisture is moving from south to north this morning
across north central Idaho into western Montana. So far, snow and
blowing snow appear to be impacting travel in the locations
previously expected: Gilmore Summit, Lost Trail Pass, and to a
lesser extent Whitebird Grade outside of Grangeville, ID. Snow has
also been observed in some valleys of central Idaho and NW MT
this morning, but coverage appears to be minimal at this time.
This will change as the day continues and moisture becomes more
widespread across the region. Precipitation will shift northward,
starting as a rain/snow mix in some valleys before transitioning
over to all snow later today.

For northwest Montana: a period of intense snow is likely to
occur later this evening, roughly from Highway 93 Eureka to
Kalispell and eastward to the Rocky Mountain Front. Due to this, a
Winter Weather Advisory has been issued for later this afternoon
through Saturday morning to account for snowfall and resultant
difficult travel. Kalispell-proper is not yet included in a
Winter Weather Advisory, but it may need to be added later today,
should conditions look favorable for increased impacts.

After a quick period of drier conditions Saturday morning, an
additional round of light snow is anticipated Saturday night
through Sunday. Once again, impacts will likely be mostly confined
to area mountain passes, with snow producing generally light
accumulations.

Aside from some lingering snow in the highest terrain, Monday
through mid-week should be a quieter weather period for the
Northern Rockies as high pressure attempts to build over the
western United States. Temperatures are expected to maintain
seasonal normals during this stretch of time. More active weather
returns for late week into next weekend.

&&

.AVIATION...Snow will periodically impact KSMN and KBTM through
the day today with low visibility and low ceilings in the heavier
snow showers. Snow will overspread the region through the day,
bringing intermittent low ceil/vsby to KMSO and KGPI after
02/1800Z. Gusty winds will also be present at all aviation
sites now through later this evening, roughly about 03/0300Z.
Conditions will begin to improve around this same time, except for
perhaps KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning ABOVE 5000
     FEET for the Butte/Blackfoot Region.

     Winter Weather Advisory from 3 PM this afternoon to 9 AM MST
     Saturday West Glacier Region.

ID...Winter Weather Advisory until 5 PM MST this afternoon Eastern
     Lemhi County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:08 AM MSTWinter Weather AdvisoryMSOLemhi14 hr

Nearby

Winter Storm Warnings in Idaho, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.